Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 32, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 16, 2018, 8:02 PM CDT for Walker County, Alabama. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 8:02 PM CDT (01:02 UTC)
- Expired
- Jul 17, 2018, 12:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Walker County, AL
The radar
The Birmingham radar (KBMX), 96 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:30 PM CDT | FLASH FLOOD | Jasper, AL | POLICE DEPARTMENT REPORTED SEVERAL ROADS WERE IMPASSIBLE IN THE CITY OF JASPER, DUE TO FLOODING. |
| Jul 16, 10:19 PM CDT | FLASH FLOOD | Jasper, AL | SEVERAL ROADS HAVE BEEN FLOODED AND WERE IMPASSABLE. A FEW BUSINESSES IN DOWNTOWN HAVE SOME WATER INTO THEM. A FEW CARS ARE TOTALLY SUBMERGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773
WGUS54 KBMX 170102
FFWBMX
ALC127-170300-
/O.NEW.KBMX.FF.W.0032.180717T0102Z-180717T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
802 PM CDT MON JUL 16 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Northwestern Walker County in central Alabama...
* Until 1000 PM CDT.
* At 802 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Jasper, Cordova, Carbon Hill, Nauvoo, Curry, Smith Lake, Cedrum
Area, Holly Grove, Manchester, Lupton, Gamble, Townley, Boldo and
Walker County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3399 8722 3398 8720 3399 8720 3399 8715
3397 8714 3396 8712 3394 8711 3375 8717
3385 8752 3400 8748
$$
752 follow-up statements
847
WGUS74 KBMX 170140
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
840 PM CDT MON JUL 16 2018
ALC127-170300-
/O.CON.KBMX.FF.W.0032.000000T0000Z-180717T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Walker AL-
840 PM CDT MON JUL 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN WALKER COUNTY...
At 839 PM CDT, local law enforcement reported heavy rain due to a
thunderstorm over Japser and surrounding areas. Around three inches
of rain has already fallen and another inch or so is possible. Flash
flooding is occurring.
Some locations that will experience flooding include...
Jasper, Cordova, Carbon Hill, Nauvoo, Curry, Smith Lake, Cedrum Area,
Holly Grove, Manchester, Lupton, Gamble, Townley, Boldo and Walker
County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3399 8722 3398 8720 3399 8720 3399 8715
3397 8714 3396 8712 3394 8711 3375 8717
3385 8752 3400 8748
$$
75617
WGUS54 KBMX 170253
FFWBMX
ALC127-170500-
/O.EXT.KBMX.FF.W.0032.000000T0000Z-180717T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
953 PM CDT MON JUL 16 2018
The National Weather Service in Birmingham has extended the
* Flash Flood Warning for...
Northwestern Walker County in central Alabama...
* Until midnight CDT.
* At 952 PM CDT, local law enforcement reported heavy rain across
the warned area. 4 to 5 inches of rain have fallen and much of the
rain has ended. Flash flooding is occurring and it will not
recede for a hour or so.
* Some locations that will experience flooding include...
Jasper, Cordova, Carbon Hill, Nauvoo, Curry, Smith Lake, Cedrum
Area, Holly Grove, Manchester, Lupton, Gamble, Townley, Boldo and
Walker County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3399 8722 3398 8720 3399 8720 3399 8715
3397 8714 3396 8712 3394 8711 3375 8717
3385 8752 3400 8748
$$
75What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 7:13 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 16, 7:13 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 713 PM CDT Mon Jul 16 2018 .UPDATE... For 00Z Aviation and This Evening. && .SHORT TERM... This evening...Shower and thunderstorm redevelopment is occurring along a few boundaries/moisture axis across north central areas mainly just north of I-20. Additional development is continuing in the south. Outflows from this ongoing convection will likely kick off more development for the next few hours. SBCAPES have increased to 3500 after the clouds have cleared. With precip water around 2 inches, this should be enough fuel. Still expect coverage to ultimately decrease with the loss of daytime heating. Have installed scattered pops for the evening hours at all locations. A few weak MCV's over the area, one just eats of BHM and another in the northeast. Convection this morning has dented the potential of afternoon thunderstorms today in many locations, but some redevelopment is possible. Cumulus field is rather limited and was generally south and near both state lines. An upper level trough was influencing our weather today as the trough was digging slightly southward and will continue into the overnight hours and Tuesday. SBCAPE values are less than 2000 except for the near the state lines. There are a few upstream wave associated withe upper trough that will inch this way too. At this time, made adjustments to pops but did leave it rather higher central as some light rain or redevelopment may take place especially if some sun can come back out. The highest pops this evening will be south and southwest with a decrease in coverage overnight. Tuesdays pops have been lowered due to some drier air filtering in from the north aloft. A surface front still looks like it will follow on Tuesday with a high gradient between north and south pops. 75 .LONG TERM... Tuesday through Sunday. On Tuesday, we are looking at a low pressure system over Quebec moving eastward and dragging a front across the northern half of Eastern Conus. However, across the southern half of Eastern Conus, the upper flow will be much weaker and not favorable for pushing a front completely through Alabama. This is not surprising since it is July, but the front could make it into the northern half of the state before stalling. Rain chances will be well above normal for Tuesday with warm temperatures, lots of available moisture, and a front nearby. For Wednesday, we should see a north/south orientation for precipitation chances and dew points with a lingering stalled boundary somewhere likely across Central Alabama and high pressure building in from the north. For overnight lows on Thursday morning, readings should not be quite as warm and not as muggy with a surface ridge across much of Eastern Conus and a stalled boundary remaining across the southern part of Central Alabama with weak flow aloft. Rain chances will be somewhat lower for Thursday with not as much focus and more diurnally driven activity. By Friday, we move into a tricky upper northwest flow pattern. Our previous surface front should be taken back northward as a warm front with low level moisture increasing behind it and higher dew points returning to the state. Going with mainly chance pops as we head into next weekend. Confidence is low with extended guidance not agreeing on how deep upper troughing will become over Eastern Conus along with the resulting intensity of any disturbances that may be flowing through this upper troughing ahead of another approaching surface front by the end of next weekend. 08 && .AVIATION... 00Z TAF Discussion. Several boundaries of varying scales are around Central Alabama this evening. Showers and thunderstorms may pop up along these focus points for the next few hours. The most likely locations for activity appear to be MGM/TOI/BHM/TCL. Changes will be made according to radar if necessary, but at least scattered coverage. Will install MVFR/IFR ceilings again late tonight as low level moisture remains very high. Some fog will also be present and dropped most spots to MVFR. These restrictions mainly occur between 08-14z and will rise to VFR through the morning. Showers and thunderstorms are possible again on Tuesday with PROB30 added to all locations after 17z. 75 && .FIRE WEATHER... Above normal coverage of mainly afternoon and early evening showers and thunderstorms is expected through at least Tuesday as a weak front moves towards the area. Localized fog will be possible each morning where rainfall occurs during the previous afternoon and evening. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 90 71 90 69 / 40 50 30 30 10 Anniston 72 90 72 90 70 / 40 40 40 30 20 Birmingham 74 91 73 91 72 / 40 40 40 30 10 Tuscaloosa 73 93 74 92 73 / 40 50 40 40 10 Calera 72 91 73 91 71 / 40 40 40 40 20 Auburn 72 88 73 90 72 / 50 40 40 60 20 Montgomery 74 91 75 92 74 / 50 40 40 60 20 Troy 74 90 73 91 72 / 50 50 40 70 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 16, 10:09 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1009 AM CDT Mon Jul 16 2018 ALZ011>015-017>050-171815- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1009 AM CDT Mon Jul 16 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time. 05
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:31 PM CDT | Areal Flood Advisory | BMX | Dallas, Perry | 119 min |
| Jul 16, 10:48 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 117 min |
| Jul 17, 3:36 PM CDT | Special Weather Statement | BMX | Winston | 39 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.